advertisement
advertisement

Numbness after ESI

Hi everyone!

I've been reading the boards for about a year now and have found alot of information to help me along my journey. This is my first time posting a question though.

I'm 37 and first hurt my lower back 2 years ago lifting and twisting. I've been told years of physical work as a Cook probably contributed to my injury. I've got herniated discs at l4/5 and l5/s1. Annular tears at both levels. 

First I did about a year of PT and experienced a number of flare ups and with each flare up my symptoms seemed to intensify. Then I consulted a Neurosurgeon in July last year who recommended a Microdiscectomy and laminectomy at l5/s1. Which was performed in September 2018. Recovery was very up and down and I experienced a big flare up in November which led to another Microdiscectomy and Laminectomy at l4/l5 in March this year.

Initially I recovered quite well, I was feeling pretty hopeful but at about the 4 week point I bent forward without thinking and experienced an intense pain flare which landed me in the ER and getting reviewed by a pain management dr.

He put me on Norspan patches which have been good for keeping me more comfortable when I'm resting and get me at least functional.

Fast forward to today and I had my first transforaminal ESI. I was lightly sedated for the injection so don't remember any of it but since waking up my left leg which is the one that's been affected  all along, has become almost completely numb. I was stuck in recovery at the hospital for 5 hours because I couldn't bear any weight on my leg. I'm home now with my husband following me around ready to catch me if I fall.

At the hospital they said it was a normal reaction and would wear off in a few hours. I can walk around but feel like I could fall at any minute because my leg feels so numb and weak. I also noticed my foot is really red compared to my good foot.

Just wondering if anyone else has had a similar experience and if it wore off over time? The medical advice I've been given is that it's normal and will improve quickly. I guess I'm just looking for reassurance. So far none of my procedures have given me the expected results and after 2 Microdiscectomies my leg pain is the worst it's ever been.


advertisement

Comments

  • trce

    Welcome to Veritas Health Forum, glad you joined us, please take a look at the code of conduct.

    I have had several epidurals over the years, I have had leg numbness after a few of them, it usually lasted from a few hours to a couple of days, I better pain relief with the one's that caused numbness than the one's that didn't.

    Take care and keep us posted

    Chip

  • Yes it happened to me as well. It was done under live x-ray even but it happened only once to me and couldn't get up for about 4 hours after the injection but it went away that day. 

    I use a can to take some weight off the good leg since you put more pressure on that leg. Usually, call the Dr's nurse to decide on coming in for an assessment with the Dr. sooner than the scheduled appointment. I hope you get better and ice your back for 15 minutes so you don't bruise

  • advertisement
Sign In or Join Us to comment.